Alert archive / Wyoming / Winter Storm Warnings in 2022

Winter Storm Warning 15, NWS Cheyenne, WY

December 29, 20224 counties in Wyoming

NWS Cheyenne, WY issued this winter storm warning at Dec 29, 2022, 1:56 PM MST for 4 counties in Wyoming. It took effect at Dec 30, 2022, 11:00 AM MST. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2022, 1:56 PM MST (20:56 UTC)
In effect from
Dec 30, 2022, 11:00 AM MST
Expired
Jan 2, 2023, 11:00 PM MST
In force
4 days
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 29, 10:38 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 29, 10:38 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 AM MST Thu Dec 29 2022

.SHORT TERM...(Today through Friday night)
Issued at 420 AM MST Thu Dec 29 2022

An active weather pattern will continue over the next several
days. The main concerns in the near term are as follows:
* Light snow ongoing in the southern Nebraska panhandle
* An extended period of elevated to marginally high winds is
  expected today through Sunday, though exact timing of the most
  hazardous winds remains uncertain.
* A prolonged mountain snowfall event is expected to begin Friday
  and continue into the New Year.

Currently, the upper level trough axis is starting to move across
Wyoming, and GOES water vapor imagery indicates some drier air
starting to push in from the west. An area of higher cloud tops is
covering most spots east of I-25 this morning, but this is
gradually retreating eastward. Radar shows widespread
precipitation across much of the Nebraska panhandle and creeping
into far eastern Wyoming, but surface analysis indicates that much
of this is falling over a very dry surface layer. Dewpoint
depressions are still quite substantial west of a roughly Pine
Bluffs to Alliance line. Persistent precipitation aloft has been
able to saturate the column further southeast though, and snow is
reaching the ground from Kimball east towards Sidney. This is
associated with the weak surface cyclone currently over southwest
Kansas. Surface troughing extending well to the north is
preventing this from wrapping low level upslope flow into our
area with surface winds generally NW at this time. However, RAP
analysis shows that some 700-mb frontogenesis has crept into
Cheyenne county along with some weakly positive theta-e advection
and isentropic lift. Outside of Cheyenne county and perhaps the
closer edge of its neighbors though, the dynamics are much less
favorable, and thus the snow is unable to overcome the low-level
dry air there. The RAP indicates these favorable dynamics for
Cheyenne county fading between 12z and 15z, so expecting most snow
to be done by 15z, with perhaps some flurries/light snow showers
lingering through 18z. Accumulations will still be light, with a
coating to an inch or two is possible for Cheyenne county and
parts of Kimball/Morrill through mid morning.

We are also entering an extended period for marginally high winds
in the wind prone areas. Height/pressure gradients are expected to
slowly creep back up over the next few days with fluctuation
likely. First, there is a low probability of high wind criteria
being exceeded in the Arlington/Elk Mountain and/or I-80 summit
areas today. The GFS and GFS-based hires models are indicating a
tightening MSLP gradient over the mountains over the next few
hours as the surface low pushes off to the east. This gradient
aligns favorably from northwest to southeast with the I-80 summit
gap and could lead to a period of increased winds from 12z to 18z
or so today. The GFS has 700-mb winds briefly exceeding 50-knots
with decent downward omega. Interestingly though, the NAM has
nothing of the sort. This lack of consensus has reduced confidence
in this, so held off on issuing a warning for today, but will need
to watch winds closely over the next few hours. Per the GFS, the
tightest MSLP gradient shifts northward as the winds orient more
westerly later today, likely closing the window for the I-80
summit. However, this will in turn make strong winds a little more
favorable for the Arlington and Bordeaux areas. Gradients creep up
a little bit more this evening, with all models coming on board
for elevated 700-mb winds after 00z. Thus, felt we had the
confidence to issue a High Wind Watch for these two zones starting
at 00z after the 700-mb flow becomes more westerly (rather than
NW). The tricky part is when to end this watch. Conditions look
favorable through Friday night, but details of the winds for
Saturday and Sunday can be found below in the long term period.
For now, went with 12z Sunday when it looks like the pattern aloft
will become dominated by the next approaching Pacific trough
rather than zonal flow.

Increasing moisture in the strong flow aloft tomorrow will also
begin a prolonged heavy mountain snowfall event. As the first
trough evacuates to the east today, very strong zonal flow aloft
will push back into the west coast. This will be another
atmospheric river, with a moisture tap once again from the deep
tropics. Dry air currently over western Wyoming will be replaced
by increasing moisture from the west as this moisture plume
penetrates further inland tomorrow. Forecast soundings from
Rawlins indicate the column will be nearly saturated by 21z
tomorrow (per GFS), and with strong westerly flow impinging on the
mountains, expect moderate snowfall to begin again. Synoptic
dynamics will contribute some modest lift, with our area near the
left exit region of a jet streak aloft (though not very clearly),
and a subtle vort-max moving through the area late Friday. This
could contribute enough to get snow showers going in areas outside
of the upslope favored spots, so have some PoPs for the lower
elevations of Carbon/Albany counties after 18z Friday as the
vort-max comes through. It looks like our area will stay inside
the moisture plume for several days after as the Pacific trough
gets closer. This will lead to an extended period of moist upslope
flow for our higher mountains. With 1.0+" QPF on the very low end
of forecast expectations through Monday in the Sierra Madre
range, felt we had the confidence to issue an extended Winter
Storm Watch beginning 18z Friday when we anticipate snowfall rates
to increase, and continuing through Monday. Details on the second
part of this event can be found below. Overall, expect difficult
winter conditions for several consecutive days in the mountains of
SE Wyoming. On the bright side, this event is likely to provide a
welcome boost to an already healthy early season mountain
snowpack.

.LONG TERM...(Saturday through Wednesday)
Issued at 500 AM MST Thu Dec 29 2022

Models remain in good agreement this weekend, but then show
considerable uncertainty for next week's storm system. Overall,
models do agree that the Long Wave pattern will undergo some
changes with temperatures trending colder and a higher frequency
of Pacific storms moving into the west coast as the jet stream
dives southward for the first week of 2023.

As for the weekend, persistent jet energy and near zonal flow
aloft will result in nearly continuous snowfall for the higher
mountains. Models indicate a pair of 110kt jet streaks impacting
central and southern Wyoming through Saturday night. This is a
good pattern for persistent snowfall across the Sierra Madre and
Snowy Range as two subtle disturbances/vort maxes push across the
area near the Colorado/Wyoming border. Winter Storm Watch is in
effect through the weekend for the higher mountains of southeast
Wyoming. Although this is a bit early, very high confidence for at
least a few feet of snow for the mountains. Went pretty
conservative on QPF and snowfall Saturday and still got nearly 2
feet of snow for the Sierra Madre Range through Sunday night. High
valley locations such as Rawlins, Saratoga, and to a lesser
extent, Laramie will likely see off/on snowfall through Sunday,
but impacts should be pretty limited due to some warmer air moving
into the region ahead of the primary Pacific storm system. Want to
note that the 00z ECMWF is now a little more aggressive showing
widespread precipitation across the lower elevations of Carbon,
Albany, Platte, Goshen, and Converse counties since the frontal
boundary is much further south compared to the other models. Other
than that, models have been pretty consistent with this portion of
the forecast. Daytime temperatures should stay near seasonal
averages for this time of the year, with highs in the mid 30s to
mid 40s. Low temperatures might be a little above average due to
cloud cover and west to southwest winds.

Model solutions continue to diverge starting Sunday night and
Monday regarding the potential winter storm. Ensemble support is
also limited with a wide spread of solution across the high
plains. Models start off in great agreement early Sunday moring
showing the upper level trough axis across the western Great Basin
region and slowly translating the feature eastward towards the
Continental Divide late Sunday night. At this point, the 00Z ECMWF
is much slower in its progression and shows the bulk of the upper
level energy much further south near the US/Mexico border. The GFS
on the other hand is a little more progressive and shows the
southern upper level energy lifting northeast into eastern
Colorado Monday morning, with rapid surface cyclogenesis between
Pueblo Colorado and Kearney Nebraska. The ECMWF and Canadian are
both highly disorganized with the storm, and don't really show it
developing until later Monday over the central and southern
plains and much further east compared to the GFS. Continued to
keep POP between 50 to 70 percent with higher values in the
mountains, but kept POP lower than NBM suggests for now due to
some timing differences. Although there is considerable
uncertainty with the storm system evolution, all models show at
least some snowfall across southeast Wyoming and western Nebraska
Sunday night and Monday. Some rainfall is possible at the onset of
the storm with snowlevels around 6000 to 6500 feet, but this
should be brief. Until this disagreement is resolved, not going to
go into too much detail on the specific dynamics and/or forcing
present. The potential still exists for QPF of 0.35 to 0.75 from
this storm across most of the forecast area, so will continue to
monitor. In addition, if this storms slows down and struggles to
lift northeast into the plains, a more prolonged snowfall event
could occur for the eastern high plains, but confidence in that
solution looks limited at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1037 AM MST Thu Dec 29 2022

Snow showers continue late this morning across portions of western
Nebraska. Snow has led to IFR and MVFR conditions due to poor
visibility and low CIGs. Expect these conditions to continue through
the early to mid-afternoon. VFR conditions likely at all terminals
by this evening. Southeast Wyoming terminals look quiet this
afternoon aside from wind gusts up to 30 kts through the evening.

&&

.FIRE WEATHER...
Issued at 420 AM MST Thu Dec 29 2022

Minimal fire weather concerns for the next several days due to
higher humidity, snow cover, and additional snow possible. Strong
winds are possible in the wind prone areas of SE Wyoming today
through early Sunday. Breezy to windy conditions are likely
elsewhere in SE Wyoming, particularly on Friday, but humidity is
expected to remain above 25%. An extended period of mountain
snowfall is likely to begin Friday and continue through Monday.
There is a chance for more widespread snow on Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 5 PM MST this afternoon through late
     Saturday night for WYZ106-110.

     Winter Storm Watch from Friday morning through late Sunday night
     for WYZ112-114.

NE...None.
&&

SHORT TERM...MN
LONG TERM...TJT
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Dec 29, 4:24 AM MST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MST Thu Dec 29 2022

WYZ101>119-301130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MST Thu Dec 29 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are possible in the wind prone areas of southeast
Wyoming today and tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will remain possible in the wind prone areas of
southeast Wyoming through Sunday. A prolonged period of
mountain snowfall is likely to begin Friday and continue through
Monday or Tuesday. More widespread snowfall is possible Sunday
through Tuesday, but confidence in the details remains low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-301130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
424 AM MST Thu Dec 29 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Light snowfall will continue through mid-morning along the I-80
corridor from Kimball eastward.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread snowfall is possible Sunday through Tuesday, but
confidence in the details remains low.

.Spotter information statement...

Spotters are encouraged to report snowfall accumulation to the
National Weather Service in Cheyenne.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:53 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte24 hr
Dec 29, 2:59 AM MSTWinter Storm WatchCYSAlbany, Carbon11 hr
Dec 29, 1:44 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte56 hr

Nearby

Winter Storm Warnings in Wyoming, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.